hp-adaptive composite discontinuous Galerkin methods for elliptic problems on complicated domains

Giani, Stefano and Houston, Paul (2014) hp-adaptive composite discontinuous Galerkin methods for elliptic problems on complicated domains. Numerical Methods for Partial Differential Equations, 30 (4). pp. 1342-1367. ISSN 0749-159X

[img]
Preview
PDF - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Download (2MB) | Preview

Abstract

In this paper we develop the a posteriori error estimation of hp-version discontinuous Galerkin composite finite element methods for the discretization of second order elliptic partial differential equations. This class of methods allows for the approximation of problems posed on computational domains which may contain a huge number of local geometrical features, or micro-structures. While standard numerical methods can be devised for such problems, the computational effort may be extremely high, as the minimal number of elements needed to represent the underlying domain can be very large. In contrast, the minimal dimension of the underlying composite finite element space is independent of the number of geometric features. Computable bounds on the error measured in terms of a natural (mesh-dependent) energy norm are derived. Numerical experiments highlighting the practical application of the proposed estimators within an automatic hp-adaptive refinement procedure will be presented.

Item Type: Article
Additional Information: This is the peer reviewed version of the following article: Giani, S. and Houston, P. (2014), hp–Adaptive composite discontinuous Galerkin methods for elliptic problems on complicated domains. Numerical Methods Partial Differential Equations, 30: 1342–1367, which has been published in final form at doi: 10.1002/num.21872 This article may be used for non-commercial purposes in accordance with Wiley Terms and Conditions for Self-Archiving.
Keywords: composite finite element methods, discontinuous Galerkin methods, a posteriori error estimation, hp–adaptivity
Schools/Departments: University of Nottingham UK Campus > Faculty of Science > School of Mathematical Sciences
Identification Number: https://doi.org/10.1002/num.21872
Depositing User: Houston, Paul
Date Deposited: 26 Aug 2015 08:25
Last Modified: 13 Sep 2016 19:17
URI: http://eprints.nottingham.ac.uk/id/eprint/29667

Actions (Archive Staff Only)

Edit View Edit View